Alert archive / South Dakota / Blizzard Watches in 2012

Blizzard Watch 1, NWS Aberdeen, SD

February 26, 201226 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this blizzard watch at Feb 26, 2012, 3:20 PM CST for 26 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Feb 28, 2012, 6:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 26, 2012, 3:20 PM CST (21:20 UTC)
In effect from
Feb 28, 2012, 6:00 AM CST
Expired
Feb 27, 2012, 2:19 PM CST
In force
Issued by
NWS Aberdeen, SD
All 28 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

738 
WWUS43 KABR 262120
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CST SUN FEB 26 2012

...MAJOR WINTER STORM EXPECTED TUESDAY AND WEDNESDAY...

.A STORM SYSTEM WILL DEVELOP ACROSS THE SOUTHERN ROCKIES AND LIFT
INTO THE PLAINS ON TUESDAY. THIS SYSTEM PROMISES TO BRING HEAVY
SNOW ACCUMULATION...STRONG WINDS AND HAZARDOUS TRAVEL CONDITIONS
TO THE REGION THROUGH MID WEEK.

SDZ003>006-009-010-015>018-270930-
/O.CAN.KABR.WW.Y.0005.000000T0000Z-120227T0000Z/
/O.CAN.KABR.WS.A.0003.120228T1200Z-120301T0000Z/
/O.NEW.KABR.BZ.A.0001.120228T1200Z-120301T0000Z/
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
ABERDEEN...MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...
FAULKTON...REDFIELD
320 PM CST SUN FEB 26 2012 /220 PM MST SUN FEB 26 2012/

...BLIZZARD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...
...WINTER WEATHER ADVISORY IS CANCELLED...
...WINTER STORM WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY
AFTERNOON. THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED. THE
WINTER STORM WATCH HAS BEEN CANCELLED. 

* TIMING...THE STORM SYSTEM WILL BEGIN TO SPREAD LIGHT SNOW
  ACROSS THE REGION DURING THE MORNING HOURS ON TUESDAY. MODERATE
  TO HEAVY SNOWFALL IS POSSIBLE TUESDAY EVENING THROUGH WEDNESDAY
  MORNING. CONDITIONS SHOULD BEGIN TO IMPROVE WEDNESDAY EVENING.

* WINDS/VISIBILITY...WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS WILL
  DEVELOP TUESDAY NIGHT RESULTING IN NEAR ZERO VISIBILITY ALONG
  WITH BLOWING AND DRIFTING OF SNOW. WINDS WILL ALSO IMPROVE BY
  MID DAY WEDNESDAY AS THE SYSTEM MOVES EAST.

* SNOW ACCUMULATIONS...SNOW AMOUNTS WILL VARY WIDELY ACROSS THE
  REGION...FROM 8 TO 12 INCHES ACROSS THE MISSOURI VALLEY
  AREAS...AND 12 TO 18 INCHES AROUND THE SISSETON HILLS AND ACROSS
  THE JAMES VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR BLOWING AND
FALLING SNOW...THAT IN COMBINATION WITH STRONG WINDS COULD CREATE
EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITEOUT CONDITIONS
AND MAKE TRAVEL VERY DANGEROUS.

&&

$$

MNZ039-046-SDZ007-008-011-019>023-270930-
/O.CAN.KABR.WW.Y.0005.000000T0000Z-120227T0300Z/
/O.CAN.KABR.WS.A.0003.120228T1200Z-120301T0000Z/
/O.NEW.KABR.BZ.A.0001.120228T1200Z-120301T0000Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE
320 PM CST SUN FEB 26 2012

...BLIZZARD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...
...WINTER WEATHER ADVISORY IS CANCELLED...
...WINTER STORM WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY
AFTERNOON. THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED. THE
WINTER STORM WATCH HAS BEEN CANCELLED. 

* TIMING...THE STORM SYSTEM WILL BEGIN TO SPREAD LIGHT SNOW
  ACROSS THE REGION DURING THE MORNING HOURS ON TUESDAY. MODERATE
  TO HEAVY SNOWFALL IS POSSIBLE TUESDAY EVENING THROUGH WEDNESDAY
  MORNING. CONDITIONS SHOULD BEGIN TO IMPROVE WEDNESDAY EVENING.

* WINDS/VISIBILITY...WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS WILL
  DEVELOP TUESDAY NIGHT RESULTING IN NEAR ZERO VISIBILITY ALONG
  WITH BLOWING AND DRIFTING OF SNOW. WINDS WILL ALSO IMPROVE BY
  MID DAY WEDNESDAY AS THE SYSTEM MOVES EAST.

* SNOW ACCUMULATIONS...SNOW AMOUNTS WILL VARY WIDELY ACROSS THE
  REGION...FROM 8 TO 12 INCHES ACROSS THE MISSOURI VALLEY
  AREAS...AND 12 TO 18 INCHES AROUND THE SISSETON HILLS AND ACROSS
  THE JAMES VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR BLOWING AND
FALLING SNOW...THAT IN COMBINATION WITH STRONG WINDS COULD CREATE
EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITEOUT CONDITIONS
AND MAKE TRAVEL VERY DANGEROUS.

&&

$$

SDZ033>037-045-048-051-270930-
/O.CAN.KABR.WS.A.0003.120228T1200Z-120301T0000Z/
/O.NEW.KABR.BZ.A.0001.120228T1200Z-120301T0000Z/
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...FORT PIERRE...ONIDA...PIERRE...
HIGHMORE...MILLER...MURDO...PRESHO...FORT THOMPSON
320 PM CST SUN FEB 26 2012 /220 PM MST SUN FEB 26 2012/

...BLIZZARD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...
...WINTER STORM WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY
AFTERNOON. THE WINTER STORM WATCH HAS BEEN CANCELLED. 

* TIMING...THE STORM SYSTEM WILL BEGIN TO SPREAD LIGHT SNOW
  ACROSS THE REGION DURING THE MORNING HOURS ON TUESDAY. MODERATE
  TO HEAVY SNOWFALL IS POSSIBLE TUESDAY EVENING THROUGH WEDNESDAY
  MORNING. CONDITIONS SHOULD BEGIN TO IMPROVE WEDNESDAY EVENING.

* WINDS/VISIBILITY...WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS WILL
  DEVELOP TUESDAY NIGHT RESULTING IN NEAR ZERO VISIBILITY ALONG
  WITH BLOWING AND DRIFTING OF SNOW. WINDS WILL ALSO IMPROVE BY
  MID DAY WEDNESDAY AS THE SYSTEM MOVES EAST.

* SNOW ACCUMULATIONS...SNOW AMOUNTS WILL VARY WIDELY ACROSS THE
  REGION...FROM 8 TO 12 INCHES ACROSS THE MISSOURI VALLEY
  AREAS...AND 12 TO 18 INCHES AROUND THE SISSETON HILLS AND ACROSS
  THE JAMES VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR BLOWING AND
FALLING SNOW...THAT IN COMBINATION WITH STRONG WINDS COULD CREATE
EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITEOUT CONDITIONS
AND MAKE TRAVEL VERY DANGEROUS.

&&

$$

CONNELLY
3 follow-up statements
542 
WWUS43 KABR 270201
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
801 PM CST SUN FEB 26 2012

...MAJOR WINTER STORM EXPECTED TUESDAY INTO WEDNESDAY...

.A STORM SYSTEM WILL DEVELOP ACROSS THE SOUTHERN ROCKIES AND LIFT
INTO THE PLAINS ON TUESDAY. THIS SYSTEM PROMISES TO BRING HEAVY
SNOW ACCUMULATION...STRONG WINDS AND HAZARDOUS TRAVEL CONDITIONS
TO THE NORTHERN PLAINS. 

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271415-
/O.CON.KABR.BZ.A.0001.120228T1200Z-120301T0000Z/
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...
MURDO...PRESHO...FORT THOMPSON
801 PM CST SUN FEB 26 2012 /701 PM MST SUN FEB 26 2012/

...BLIZZARD WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

* TIMING...THE STORM SYSTEM WILL BEGIN TO SPREAD LIGHT SNOW ACROSS
  THE REGION DURING THE MORNING HOURS ON TUESDAY. MODERATE TO
  HEAVY SNOWFALL IS POSSIBLE TUESDAY AFTERNOON THROUGH WEDNESDAY
  MORNING. CONDITIONS SHOULD BEGIN TO IMPROVE WEDNESDAY EVENING.

* WINDS/VISIBILITY...NORTH WINDS OF 25 TO 40 MPH WITH HIGHER GUSTS
  WILL DEVELOP TUESDAY NIGHT...RESULTING IN NEAR ZERO VISIBILITY
  ALONG WITH BLOWING AND DRIFTING SNOW. WINDS WILL IMPROVE BY MID
  DAY WEDNESDAY AS THE SYSTEM MOVES EAST.

* SNOW ACCUMULATIONS...SNOW AMOUNTS WILL VARY WIDELY ACROSS THE
  REGION...FROM 8 TO 12 INCHES ACROSS THE MISSOURI VALLEY...TO 12
  TO 18 INCHES AROUND THE SISSETON HILLS...GLACIAL LAKES AND
  ACROSS THE JAMES VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR BLOWING AND
FALLING SNOW...THAT IN COMBINATION WITH STRONG WINDS COULD CREATE
EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITEOUT CONDITIONS
AND MAKE TRAVEL VERY DANGEROUS.

&&

$$
TDK
664 
WWUS43 KABR 271131
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
531 AM CST MON FEB 27 2012

...MAJOR WINTER STORM EXPECTED TUESDAY INTO WEDNESDAY...

.A STORM SYSTEM WILL DEVELOP ACROSS THE SOUTHERN ROCKIES AND LIFT
INTO THE PLAINS ON TUESDAY. THIS SYSTEM PROMISES TO BRING HEAVY
SNOW ACCUMULATION...STRONG WINDS AND HAZARDOUS TRAVEL CONDITIONS
TO THE NORTHERN PLAINS.

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-272345-
/O.CON.KABR.BZ.A.0001.120228T1200Z-120301T0000Z/
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...
MURDO...PRESHO...FORT THOMPSON
531 AM CST MON FEB 27 2012 /431 AM MST MON FEB 27 2012/

...BLIZZARD WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

* TIMING...THE STORM SYSTEM WILL BEGIN TO SPREAD LIGHT SNOW 
  ACROSS THE REGION DURING THE MORNING HOURS ON TUESDAY. 
  MODERATE TO HEAVY SNOWFALL IS POSSIBLE TUESDAY AFTERNOON 
  THROUGH WEDNESDAY MORNING. CONDITIONS SHOULD BEGIN TO IMPROVE 
  WEDNESDAY EVENING. 

* WINDS/VISIBILITY...NORTHERLY WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS
  WILL DEVELOP TUESDAY NIGHT...RESULTING IN NEAR ZERO VISIBILITY
  ALONG WITH BLOWING AND DRIFTING SNOW. WINDS WILL IMPROVE BY MID
  DAY WEDNESDAY AS THE SYSTEM MOVES EAST.

* SNOW ACCUMULATIONS...SNOW AMOUNTS WILL VARY WIDELY ACROSS THE 
  REGION...FROM 8 TO 12 INCHES ACROSS THE MISSOURI VALLEY...TO 
  12 TO 16 INCHES AROUND THE SISSETON HILLS...GLACIAL LAKES AND 
  ACROSS THE JAMES VALLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR BLOWING AND
FALLING SNOW...THAT IN COMBINATION WITH STRONG WINDS COULD CREATE
EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITEOUT CONDITIONS
AND MAKE TRAVEL VERY DANGEROUS.

&&

$$

SD
424 
WWUS43 KABR 272019
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
219 PM CST MON FEB 27 2012

...MAJOR WINTER STORM EXPECTED TUESDAY INTO WEDNESDAY...

.A STORM SYSTEM WILL DEVELOP ACROSS THE SOUTHERN ROCKIES AND LIFT
INTO THE PLAINS ON TUESDAY. THIS SYSTEM PROMISES TO BRING HEAVY
SNOW ACCUMULATION...STRONG WINDS AND HAZARDOUS TRAVEL CONDITIONS
TO THE REGION.

MNZ039-046-SDZ003>011-015>017-033>036-280830-
/O.UPG.KABR.BZ.A.0001.120228T1200Z-120301T0000Z/
/O.NEW.KABR.BZ.W.0001.120228T2100Z-120301T0000Z/
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-STANLEY-SULLY-
HUGHES-HYDE-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
FORT PIERRE...ONIDA...PIERRE...HIGHMORE
219 PM CST MON FEB 27 2012 /119 PM MST MON FEB 27 2012/

...BLIZZARD WARNING IN EFFECT FROM 3 PM CST /2 PM MST/ TUESDAY TO
6 PM CST /5 PM MST/ WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 3 PM CST /2 PM MST/ TUESDAY TO
6 PM CST /5 PM MST/ WEDNESDAY. THE BLIZZARD WATCH IS NO LONGER IN
EFFECT. 

* TIMING...THE STORM SYSTEM WILL BEGIN TO SPREAD LIGHT SNOW OR
  FREEZING DRIZZLE ACROSS THE REGION DURING THE MORNING HOURS ON
  TUESDAY. MODERATE TO HEAVY SNOWFALL WILL DEVELOP DURING THE
  AFTERNOON HOURS TUESDAY AND CONTINUE INTO WEDNESDAY. CONDITIONS
  SHOULD BEGIN TO IMPROVE WEDNESDAY EVENING.

* WINDS/VISIBILITY...NORTHERLY WINDS OF 20 TO 30 MPH WITH HIGHER 
  GUSTS WILL DEVELOP TUESDAY NIGHT...RESULTING IN NEAR ZERO 
  VISIBILITY ALONG WITH BLOWING AND DRIFTING SNOW. WINDS WILL 
  IMPROVE BY MID DAY WEDNESDAY AS THE SYSTEM MOVES EAST. 

* SNOW ACCUMULATIONS...SNOW AMOUNTS WILL VARY WIDELY ACROSS THE
  REGION...FROM 6 TO 10 INCHES ACROSS THE MISSOURI VALLEY...TO 8
  TO 12 INCHES ACROSS THE JAMES VALLEY...AND OVER A FOOT OF SNOW
  IS POSSIBLE FOR THE SISSETON HILLS REGION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

SDZ018>023-037-045-048-051-280830-
/O.UPG.KABR.BZ.A.0001.120228T1200Z-120301T0000Z/
/O.NEW.KABR.WS.W.0003.120228T1800Z-120301T0000Z/
SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE...MILLER...MURDO...PRESHO...
FORT THOMPSON
219 PM CST MON FEB 27 2012

...WINTER STORM WARNING IN EFFECT FROM NOON TUESDAY TO 6 PM CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER
STORM WARNING FOR MIXED PRECIPITATION...WHICH IS IN EFFECT FROM
NOON TUESDAY TO 6 PM CST WEDNESDAY. THE BLIZZARD WATCH IS NO
LONGER IN EFFECT.

* TIMING...THE STORM SYSTEM WILL BEGIN TO SPREAD LIGHT SNOW OR
  FREEZING DRIZZLE ACROSS THE REGION DURING THE MORNING HOURS ON
  TUESDAY. AS THE SYSTEM CONTINUES TO DEVELOP DURING THE
  DAY...PRECIPITATION WILL CHANGE OVER TO A WINTRY MIX. MODERATE
  TO HEAVY SNOWFALL WILL THEN DEVELOP DURING THE OVERNIGHT HOURS
  AND INTO WEDNESDAY MORNING. CONDITIONS SHOULD BEGIN TO IMPROVE
  WEDNESDAY EVENING.

* WINDS/VISIBILITY...NORTHERLY WINDS OF 20 TO 30 MPH WITH HIGHER 
  GUSTS WILL DEVELOP LATE TUESDAY NIGHT...RESULTING IN NEAR ZERO 
  VISIBILITY ALONG WITH BLOWING AND DRIFTING SNOW. WINDS WILL 
  IMPROVE BY MID DAY WEDNESDAY AS THE SYSTEM MOVES EAST. 

* SNOW ACCUMULATIONS...SNOW AMOUNTS WILL VARY WIDELY ACROSS THE
  AREA DUE TO THE COMBINATION OF SNOW...ICE...AND RAIN...THOUGH
  WIDESPREAD HEAVY SNOW ACCUMULATION IS STILL POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF
SNOW...SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE
ALSO POSSIBLE.  THIS WILL MAKE TRAVEL VERY HAZARDOUS OR
IMPOSSIBLE.

&&

$$

CONNELLY

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this blizzard watch went out at Feb 26, 11:55 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Feb 26, 11:55 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1155 AM CST SUN FEB 26 2012

.UPDATE...
18Z AVIATION DISCUSSION UPDATED BELOW...

MINOR TWEAKS TO FORECAST THIS MORNING. MOST SNOW IN ASSOCIATION
WITH SURFACE LOW OVER SISSETON HILLS NOW IN NORTH DAKOTA WITH
EXCEPTION TO A BAND OF SNOW IN THE COLD ADVECTION REGIME SITUATED
JUST WEST OF ABERDEEN. SNOW IS NOT PARTICULARLY HEAVY...BUT WITH
WINDS GUSTING 30 TO 40MPH SHOULD SEE DECENT REDUCTION TO
VISIBILITY. OTHERWISE WILL CONTINUE TO SEE SCATTERED LIGHT SNOW
SHOWERS DOT THE CWA...AND STRONGEST WINDS FROM PHILIP TO PIERRE TO
HURON. CONDITIONS STILL EXPECTED TO DRASTICALLY IMPROVE THIS
EVENING AS FEATURE CONTINUES EAST. FOCUS THEN SHIFTS TO MAJOR
WINTER STORM FOR TUESDAY TIMEFRAME...DETAILS WITH THAT WILL COME
OUT IN AFTERNOON PACKAGE.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH TUESDAY
WINTER WEATHER TODAY...AND AGAIN TUESDAY WILL BE THE FORECAST CHALLENGES.

AS OF 9Z...AN AREA OF LOW PRESSURE IS SITUATED NEAR KPIR. WHILE A
NARROW BAND OF PCPN IS SHOWING UP ON RADAR ALONG I-29...NO
OBSERVATIONS ARE REPORTING PCPN. THE MOST SIGNIFICANT BAND OF PCPN
IS ON THE BACK SIDE OF THE LOW PRESSURE WHERE KPHP ACTUALLY
REPORTED A BRIEF PERIOD OF 1/4SM WITH MODERATE SNOW. VARIOUS
HI-RES MODELS SHOW THIS BAND WEAKENING BY 12Z...WITH THE MAJORITY
OF THE SNOW REMAINING ACROSS ND. HOWEVER AS THE SURFACE LOW MOVES
EAST...ADDITIONAL CAA SNOW SHOWERS WILL BE POSSIBLE...ESPECIALLY
FOR LOCATIONS NORTH OF HIGHWAY 212. WHILE SNOWFALL AMOUNTS WILL BE
ON THE LIGHT SNOW...OR LESS THAN ONE INCH...THE COMBINATION OF
FALLING SNOW AND STRONG WESTERLY WINDS WILL LIKELY RESULT IN
REDUCED VISIBILITIES LATER THIS AFTERNOON. CONDITIONS SHOULD
VASTLY IMPROVE BY 3Z MONDAY.

MONDAY...AND MOST OF MONDAY NIGHT SHOULD BE DRY AS MODELS ARE
SHOWING DOWN THE PROGRESSION OF THE NEXT STORM SYSTEM. IN FACT THE
0Z ADJMRA HIGHEST POP IS ONLY 11 PERCENT. BECAUSE OF THE SLOWER
PROGRESSION...HAVE SIGNIFICANTLY REDUCED POPS ON MONDAY NIGHT.

AT THIS TIME...MODERATE TO HEAVY SNOW TUESDAY AND TUESDAY NIGHT
LOOKS LIKE A SURE THING. WHILE THE STORM TRACK COULD STILL
CHANGE...THERE IS ENOUGH FORECASTER CONFIDENCE TO ISSUE A WINTER
STORM WATCH BEGINNING 12Z TUESDAY...THROUGH 0Z THURSDAY. THE SREF
IS SHOWING A HIGH PROBABILITY THE EASTERN CWA COULD SEE ONE INCH
AN HOUR SNOWFALL DURING THE AFTERNOON HOURS ON TUESDAY. GUIDANCE
FROM HPC IS ALSO SHOWING ONE INCH IN HOUR SNOWFALL...BUT NOT UNTIL
0Z TO 6Z WEDNESDAY. SNOWFALL AMOUNTS COULD RANGE FROM 12 PLUS
INCHES...ALONG THE I-29 CORRIDOR...TO AROUND 6 INCHES FOR
LOCATIONS WEST OF THE MISSOURI RIVER.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

MAJOR WINTER STORM SYSTEM CONTINUES TUESDAY NIGHT AND WEDNESDAY.

MAJOR WINTER STORM SYSTEM WILL BE WELL UNDERWAY TUESDAY
NIGHT...LASTING THROUGH THE DAY WEDNESDAY. LATEST NUMERICAL
PREDICTION MODELS REMAIN IN EXCELLENT AGREEMENT...TRENDING TOWARD
SLOWING THE WEST TO EAST TRANSLATION OF THE SFC AND ASSOCIATED
CLOSED UPPER LOW BY ABOUT 6 HRS. DESPITE THE SLIGHT TIMING
CHANGE...SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED THROUGHOUT
THE CWA BY WEDNESDAY EVENING. LATEST INDICATIONS ARE THAT BETWEEN
8 AND 16 INCHES OF THE WHITE STUFF WILL FALL BY SUNSET
WEDNESDAY...WITH HIGHEST AMOUNTS...IN EXCESS 12 INCHES...EAST OF
STATE HIGHWAY 47. IN ADDITION TO THE MODERATE TO HEAVY FALLING
SNOW...STRONG NORTH TO NORTHWEST WINDS ON THE BACKSIDE OF THE
SYSTEM WILL CREATE WIDESPREAD BLOWING AND DRIFTING SNOW/WHITEOUT
CONDITIONS TUESDAY NIGHT AND WEDNESDAY...ONLY ADDING TO MAJOR
TRAVEL IMPACTS/DIFFICULTIES. MODELS ARE ALSO TRENDING SLIGHTLY
FARTHER SOUTH WITH THE SFC LOW TRACK...PUSHING THE THREAT OF MIXED
PRECIP/FZRA/DRIZZLE SOUTH OF THE CWA BY TUESDAY EVENING. SYSTEM
FINALLY SLIDES EAST OF THE REGION WEDNESDAY NIGHT WITH STRONG NW
WINDS RAPIDLY SUBSIDING WEDNESDAY EVENING.

THE UPPER LEVEL PATTERN REMAINS ACTIVE THROUGH THE REMAINDER OF
THE WEEK WITH THE NEXT SHORT-WAVE TROUGH EXPECTED THURSDAY AND
ANOTHER FRIDAY. THESE FEATURES ARE FARTHER NORTH AND WILL BE
MOISTURE STARVED SO ONLY EXPECTING BRIEF BOUTS WITH SOME LIGHT
SNOW EACH DAY. TEMPERATURES WELL BELOW AVERAGE ARE ANTICIPATED
WEDNESDAY THROUGH SATURDAY.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

MVFR CLOUDS ALONG WITH A FEW SNOW SHOWERS WILL AFFECT MBG...ABR
AND ATY INTO THE EARLY EVENING AS THE RESPONSIBLE LOW PRESSURE
AREA MOVES EAST. VISIBILITIES WILL BE MAINLY MVFR WITH OCNL IFR
AT TIMES. OTHERWISE...THE LOW CLOUDS WILL SLOWLY MAKE THEIR WAY
EAST OF THE REGION TONIGHT. VFR CONDITIONS ARE EXPECTED LATER
TONIGHT AND MONDAY. ALSO...THE STRONG NORTHWEST WINDS TODAY AT 20
TO 35 KNOTS WITH HIGHER GUSTS WILL DIMINISH QUICKLY THIS EVENING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 6 PM CST /5 PM MST/ THIS EVENING
     FOR BROWN-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-MCPHERSON-
     POTTER-SPINK-WALWORTH.

     WINTER STORM WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY
     AFTERNOON FOR BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-
     DAY-DEUEL-DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-
     JONES-LYMAN-MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-
     SULLY-WALWORTH.

     WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR CLARK-
     CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.

     WIND ADVISORY UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR BUFFALO-
     HAND-HUGHES-HYDE-JONES-LYMAN-STANLEY-SULLY.

MN...WINTER STORM WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY
     AFTERNOON FOR BIG STONE-TRAVERSE.

     WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR BIG
     STONE-TRAVERSE.

&&

UPDATE...CONNELLY
SHORT TERM...SD
LONG TERM...CHURCH
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Feb 26, 2:37 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
237 PM CST SUN FEB 26 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-272045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
237 PM CST SUN FEB 26 2012 /137 PM MST SUN FEB 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW AND BREEZY CONDITIONS WILL CONTINUE THROUGH THE
AFTERNOON AND EVENING. LESS THAN AN INCH OF ADDITIONAL SNOWFALL IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM WILL MOVE ACROSS THE NORTHERN PLAINS ON TUESDAY
AND WEDNESDAY WITH SIGNIFICANT ACCUMULATING SNOW POSSIBLE. THE
LATEST INDICATIONS ARE THAT THE MAJORITY OF THE REGION COULD SEE
SNOWFALL AMOUNTS IN EXCESS OF 8 TO 14 INCHES. GUSTY WINDS ARE
POSSIBLY WITH THIS SYSTEM AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 3:21 AM CSTWinter Storm WatchABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more12 hr

Nearby

Blizzard Watches in South Dakota, 2012Blizzard Watches in Minnesota, 2012Every blizzard watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.